Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The number of real ovals of a cyclic cover of the sphere


Authors: Francisco-Javier Cirre and Peter Turbek
Journal: Proc. Amer. Math. Soc. 145 (2017), 2639-2647
MSC (2010): Primary 30F50; Secondary 14H30
DOI: https://doi.org/10.1090/proc/13411
Published electronically: December 15, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A compact Riemann surface $ X$ which is a cyclic cover of degree $ n$ of the Riemann sphere has a defining equation of the form $ y^n=f(x)$ where $ f$ is a complex polynomial. If $ f$ has real coefficients, then complex conjugation $ \sigma $ leaves $ X$ invariant. The fixed point set of $ \sigma $ in $ X$ consists of a disjoint union of simple closed curves, called ovals. In this paper we determine a procedure to count the exact number of ovals of $ \sigma $ in terms of the multiplicities of the real roots of $ f.$


References [Enhancements On Off] (What's this?)

  • [1] Emilio Bujalance, Francisco Javier Cirre, José Manuel Gamboa, and Grzegorz Gromadzki, Symmetries of compact Riemann surfaces, Lecture Notes in Mathematics, vol. 2007, Springer-Verlag, Berlin, 2010. MR 2683160
  • [2] Emilio Bujalance, José J. Etayo, José M. Gamboa, and Grzegorz Gromadzki, Automorphism groups of compact bordered Klein surfaces, A combinatorial approach, Lecture Notes in Mathematics, vol. 1439, Springer-Verlag, Berlin, 1990. MR 1075411
  • [3] Francisco Javier Cirre, Birational classification of hyperelliptic real algebraic curves, The geometry of Riemann surfaces and abelian varieties, Contemp. Math., vol. 397, Amer. Math. Soc., Providence, RI, 2006, pp. 15-25. MR 2217994, https://doi.org/10.1090/conm/397/07458
  • [4] Antonio F. Costa and Milagros Izquierdo, Symmetries of real cyclic $ p$-gonal Riemann surfaces, Pacific J. Math. 213 (2004), no. 2, 231-243. MR 2036917, https://doi.org/10.2140/pjm.2004.213.231
  • [5] Grzegorz Gromadzki, On a Harnack-Natanzon theorem for the family of real forms of Riemann surfaces, J. Pure Appl. Algebra 121 (1997), no. 3, 253-269. MR 1477610, https://doi.org/10.1016/S0022-4049(96)00068-0
  • [6] Benedict H. Gross and Joe Harris, Real algebraic curves, Ann. Sci. École Norm. Sup. (4) 14 (1981), no. 2, 157-182. MR 631748
  • [7] M. Izquierdo and T. Shaska, Cyclic curves over the reals, Advances on Superelliptic Curves and their Applications, NATO Science for Peace and Security Series - D: Information and Communication Security, Ebook 41, pp. 70-83, DOI 10.3233/978-1-61499-520-3-70.
  • [8] S. M. Natanzon, Total number of ovals of the real forms of a complex algebraic curve, Uspekhi Mat. Nauk 35 (1980), no. 1(211), 207-208 (Russian). MR 565578
  • [9] S. M. Natanzon, Moduli of real algebraic curves and their superanalogues. Spinors and Jacobians of real curves, Uspekhi Mat. Nauk 54 (1999), no. 6(330), 3-60 (Russian, with Russian summary); English transl., Russian Math. Surveys 54 (1999), no. 6, 1091-1147. MR 1744657, https://doi.org/10.1070/rm1999v054n06ABEH000229
  • [10] Peter Turbek, The full automorphism group of the Kulkarni surface, Rev. Mat. Univ. Complut. Madrid 10 (1997), no. 2, 265-276. MR 1605650
  • [11] Peter Turbek, Computing equations, automorphisms and symmetries of Riemann surfaces, Riemann and Klein surfaces, automorphisms, symmetries and moduli spaces, Contemp. Math., vol. 629, Amer. Math. Soc., Providence, RI, 2014, pp. 335-348. MR 3289651, https://doi.org/10.1090/conm/629/12582

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30F50, 14H30

Retrieve articles in all journals with MSC (2010): 30F50, 14H30


Additional Information

Francisco-Javier Cirre
Affiliation: Departamento de Matemáticas Fundamentales, Facultad de Ciencias, Universidad Nacional de Educación a Distancia, 28040 Madrid, Spain
Email: jcirre@mat.uned.es

Peter Turbek
Affiliation: Department of Mathematics, Purdue University Northwest, 2200 169th Street, Hammond, Indiana 46323
Email: psturbek@pnw.edu

DOI: https://doi.org/10.1090/proc/13411
Received by editor(s): June 15, 2015
Received by editor(s) in revised form: July 22, 2016, and August 1, 2016
Published electronically: December 15, 2016
Additional Notes: The first author was partially supported by MTM2014-55812
Communicated by: Michael Wolf
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society